Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 129, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 18, 2023, 3:05 PM EDT for Indian River County, Saint Lucie County, Florida. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2023, 3:05 PM EDT (19:05 UTC)
- Expired
- Jul 18, 2023, 3:21 PM EDT
- In force
- 16 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
The radar
The Melbourne radar (KMLB), 74 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:10 PM EDT | TSTM WND GST 40 | Treasure Coast Arpt, FL | Fort Pierce ASOS reports a wind gust of 35 kt/40 mph from the west-northwest in a thunderstorm. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1422 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421 WUUS52 KMLB 181905 SVRMLB FLC061-111-181945- /O.NEW.KMLB.SV.W.0129.230718T1905Z-230718T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Melbourne FL 305 PM EDT Tue Jul 18 2023 The National Weather Service in Melbourne has issued a * Severe Thunderstorm Warning for... Northeastern St. Lucie County in east central Florida... Southeastern Indian River County in east central Florida... * Until 345 PM EDT. * At 304 PM EDT, a severe thunderstorm was located near Saint Lucie Airport, or near Indrio, moving east at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Fort Pierce, Vero Beach, Indian River Shores, Vero Beach South and Fort Pierce Inlet. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Damaging winds and excessive cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2739 8048 2759 8052 2769 8034 2738 8021 TIME...MOT...LOC 1904Z 256DEG 10KT 2749 8042 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Tollefsen
1 follow-up statement
437
WWUS52 KMLB 181921
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
321 PM EDT Tue Jul 18 2023
FLC061-111-181930-
/O.CAN.KMLB.SV.W.0129.000000T0000Z-230718T1945Z/
St. Lucie FL-Indian River FL-
321 PM EDT Tue Jul 18 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LUCIE AND
SOUTHEASTERN INDIAN RIVER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 2739 8048 2759 8052 2769 8034 2738 8021
TIME...MOT...LOC 1918Z 256DEG 10KT 2750 8037
$$
TollefsenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:12 AM EDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 18, 11:12 AM EDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 1112 AM EDT Tue Jul 18 2023 .UPDATE... Issued at 1113 AM EDT Tue Jul 18 2023 No significant changes to current temp/PoP/wind forecast. Morning Cape sounding shows deep moisture through much of the column with precip water value 2.13". Like previous mornings, scattered showers and storms are pushing inland from the Gulf coast but the westerly steering flow has weakened so cells are slower moving. This lighter offshore (SW) flow will allow the Atlc sea breeze to develop first along the Treasure coast (Martin county) around Noon and zipper northward to Volusia county by late afternoon. Earlier onset and farther inland penetration should produce highest storm coverage just inland from the coast this afternoon. Storm threats similar to previous days with water-loaded downdrafts producing a few strong wind gusts. Slower moving storms also raises the prospect of more prolonged heavy rain and rapid ponding of water esp where heavy rains have fallen recently. One other observation...beach patrols the last couple days have reported gradually falling surf temps (with the exception of DAB) from the mid 70s to around 80 from the Cape southward. This may indicate some upwelling is occurring, warmer water being pushed seaward and allowing cooler water to rise from below. This can produce stronger sea breeze circulations and stronger storms where boundary collisions occur. && .AVIATION... (12Z TAFS) Issued at 1113 AM EDT Tue Jul 18 2023 Monitoring TSRA moving slowly eastward, inland from the Gulf coast. May need to add a smaller TEMPO window or VCTS for this earlier convection at LEE/MCO/ISM but main convective development looks to occur later in the day as currently advertised in TAFs. Weaker offshore (SW) flow will allow Atlc sea breeze to develop at all coastal terminals starting at SUA by 16-17Z and zippering up the coast to DAB by 20Z or so. && .PREV DISCUSSION... Issued at 415 AM EDT Tue Jul 18 2023 Today-tonight...Surface to mid level trough remains anchored along the SEUS seaboard and extends south into the FL peninsula for yet another day, although there are a some subtle differences noted compared to the last two days. PWATs are progged a couple tenths lower (still quite moist at 2.0"-2.2"); both surface and steering layer winds will be weaker, dropping closer to 5kt, which changes the pattern to a slightly less WCSB-dominant one. This allows the Atlantic sea breeze to develop and gradually push west toward the interior with a slightly weaker late day push back toward the east coast. As such, PoPs have been tweaked to 60-70 for the coastal counties, but remain 80 across the interior. Slower storm motion still support locally heavy downpours capable of producing 1-3" downpours, possibly a little higher in a few locations. Frequent lightning and 30-50 mph gusts remain possible. Isolated-scattered evening storms will wind down a few hours post- sunset. Max temps L90s near the coast and 93-95F inland with peak afternoon heat indices 100-105F. Mins in the M70s. Wednesday-Thursday...An upper level trough over the eastern US weakens/breaks down Wednesday into Thursday, with a ridge over the south-central US building eastward towards the Florida peninsula. This will help the Atlantic ridge axis to drift further northward into central Florida, easing the earlier persistent SW flow. Thus, the east coast sea breeze will be able to push further inland that previous days, with a collision expected over the interior or even the western half of the peninsula each afternoon. PoPs generally 50- 60% as overall moisture decreases just slightly. PWATs of around 2.2" are still expected, with a few pockets of 2.3-2.4" possible, especially over southern portions of the area. Warm 500mb temperatures will continue to limit the severe threat, though flooding rainfall will remain a concern, with slow storm motions due to light steering flow. Quick rainfall amounts of 2-3" in a 60-90 minute period will cause urban and roadway flooding. Peak timing for convection will be during the late afternoon and evening hours. Temperatures warming slightly compared to early in the week, reaching the lower to mid-90s in the afternoons. Heat stress will continue to be a concern, with current forecast heat indices forecast to around 105-107. Some locally higher values up to 109-110 may be possible and will be monitored for any Heat Advisories. Overnight lows in the mid to upper 70s. Some areas along the Treasure Coast could struggle to fall lower than the lower 80s, as southerly winds prevail overnight. Friday-Tuesday...The surface Atlantic ridge axis is pushed southward into the Straits of Florida late week and into early next week, as the upper level trough reestablishes itself over the eastern US. This will once again lead to prevailing southwesterly flow, working to inhibit the inland progression of the east coast sea breeze. Thus, convection will likely be concentrated to the eastern side of the peninsula during this time, though decreasing PWAT values will lead to slightly lower PoPs (30-60%). Hot temperatures will continue to prevail, with little change to the heat threat (highs in the lower to mid-90s and heat indices 105-107+). Overnight lows persisting in the mid to upper 70s. MARINE... Today-tonight...SSW-SW winds <10kt backing SE along the coast in the ECSB circ during the afternoon. Seas 1ft along the coast and 2ft offshore. Expect late day seaward (east) push of convection to be weaker, which should equate to lower coverage/intensity to late afternoon/early evening marine storms. Wednesday-Saturday...Southerly winds through Thursday, as the Atlantic ridge axis drapes itself over central Florida. Late week and into the weekend, the ridge axis will return to the Straits of Florida, leading to prevailing southwesterly flow, once again. Nonetheless, winds will veer southeast along the coast each afternoon, as the sea breeze develops. Scattered to numerous showers and storms each day, moving progressively more offshore in the afternoons and evenings through the period, as stronger steering flow returns. Winds remaining under 15kts. Seas 1-3ft. && .PRELIMINARY POINT TEMPS/POPS... DAB 92 74 91 76 / 60 10 30 0 MCO 93 75 94 77 / 80 40 60 10 MLB 92 75 92 78 / 60 40 50 10 VRB 92 75 92 77 / 50 30 50 20 LEE 93 75 94 77 / 70 30 50 10 SFB 94 75 95 77 / 80 20 50 10 ORL 93 77 94 78 / 80 30 60 10 FPR 92 76 92 78 / 60 40 50 20 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Kelly/Tollefsen
Hazardous weather outlook, Jul 18, 11:15 AM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1115 AM EDT Tue Jul 18 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-190000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1115 AM EDT Tue Jul 18 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Yet another day of numerous to widespread showers and lightning storms is forecast across east central Florida. Because southwest winds will be lighter today, the east coast sea breeze should develop a few hours earlier and push farther inland, reaching the interior counties during the late afternoon. Storm coverage should be a little higher over the inland counties, as a result, with some activity lingering into the early evening. A slow eastward storm motion of less than 10 mph is forecast. Today's stronger storms will be capable of producing wind gusts around 40 mph or a little stronger, heavy downpours, and frequent cloud to ground lighting. Move indoors to safety as the first sign of threatening skies, or if you hear thunder. .FLOOD IMPACT... The combination of a very moist air mass with slower storm motions will support some torrential downpours producing 1 to 3 inches of rainfall in a 60 to 90 minute period. This may cause localized flooding of roads and other urban, poorly drained and low lying areas. Never attempt to drive across a water covered road, as the water depth may be too great to allow your vehicle to make it safely across. Turn around, don't drown! .MARINE THUNDERSTORM GUST IMPACT... Some of today's storms could produce wind gusts of 35 knots or greater, over the nearshore Atlantic, the Intracoastal Waterway and especially over inland lakes. .RIP CURRENT IMPACT... A small, but very long period swell developing in the surf zone will maintain a Moderate risk of dangerous rip currents at all central Florida Atlantic beaches today. Remember to swim only within sight of a lifeguard, and never enter the ocean alone. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Scattered to numerous afternoon and evening showers and lightning storms will continue throughout the week, with highest coverage expected over the interior through Friday, the shifting back east closer to the coast this weekend. Stronger storms will be capable of producing frequent lightning, gusty winds, and local flooding from torrential downpours. Afternoon temperatures will remain above normal, along with high humidity. This will allow peak heat indices to rise between 102 to 107 degrees through mid week, and between 104 and 110 degrees from late week through this weekend. If engaged in any outdoor activity, protect yourself from the heat and sun. Wear a hat and sunscreen, remain well-hydrated, and take frequent indoor rest breaks as needed, preferably in an air conditioned room. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Please continue to report any rainfall amounts 2 inches or greater, or any observations of flooding, to the National Weather Service office in Melbourne. Kelly/Cristaldi
In the hours before
Special weather statement, Jul 18, 12:55 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1255 PM EDT Tue Jul 18 2023
FLZ045-181730-
Orange FL-
1255 PM EDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of south central Orange
County through 130 PM EDT...
At 1255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Nona, or over Orlando International Airport, moving east at 15
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orlando, Wedgefield, Avalon Park, Orlando International Airport and
Conway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2835 8136 2842 8143 2857 8118 2839 8106
TIME...MOT...LOC 1655Z 251DEG 13KT 2843 8126
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TollefsenSpecial weather statement, Jul 18, 1:22 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Melbourne FL
122 PM EDT Tue Jul 18 2023
FLZ041-045-046-247-347-447-547-647-747-181800-
Southern Brevard Barrier Islands FL-
Northern Brevard Barrier Islands FL-Orange FL-Seminole FL-
Inland Volusia FL-Mainland Northern Brevard FL-
Inland Southern Brevard FL-Mainland Southern Brevard FL-
Inland Northern Brevard FL-
122 PM EDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of southeastern
Seminole, northwestern Brevard and southeastern Orange Counties
through 200 PM EDT...
At 122 PM EDT, Doppler radar was tracking a strong thunderstorm near
Christmas, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orlando, Titusville, Cocoa, Wedgefield and Avalon Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2837 8125 2853 8133 2880 8077 2840 8063
TIME...MOT...LOC 1722Z 254DEG 17KT 2852 8095
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TollefsenSpecial weather statement, Jul 18, 2:48 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
248 PM EDT Tue Jul 18 2023
FLZ154-159-254-259-181930-
Coastal St. Lucie FL-Inland St. Lucie FL-Inland Indian River FL-
Coastal Indian River FL-
248 PM EDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of northern St. Lucie
and southeastern Indian River Counties through 330 PM EDT...
At 248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lakewood Park, or 7 miles west of Indrio, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Pierce, Sebastian, Vero Beach, Indian River Shores and Vero
Beach South.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2740 8060 2765 8069 2780 8039 2743 8023
TIME...MOT...LOC 1848Z 254DEG 13KT 2750 8047
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TollefsenSpecial weather statement, Jul 18, 2:50 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
250 PM EDT Tue Jul 18 2023
FLZ041-141-181915-
Coastal Volusia FL-Inland Volusia FL-
250 PM EDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of east central Volusia
County through 315 PM EDT...
At 250 PM EDT, Doppler radar was tracking a strong thunderstorm near
Port Orange, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, South Daytona and
Daytona Beach Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 2909 8090 2898 8082 2900 8106 2921 8105
2922 8096
TIME...MOT...LOC 1850Z 268DEG 15KT 2910 8095
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HeilThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:26 PM EDT | Special Weather Statement | MLB | Volusia | 49 min |
| Jul 17, 9:15 PM EDT | Special Weather Statement | MLB | Volusia | 45 min |
| Jul 18, 12:13 PM EDT | Special Marine Warning | MLB | 92 min | |
| Jul 18, 12:55 PM EDT | Special Weather Statement | MLB | Orange | 35 min |
| Jul 18, 1:22 PM EDT | Special Weather Statement | MLB | Seminole | 38 min |
| Jul 18, 2:48 PM EDT | Special Weather Statement | MLB | Indian River | 42 min |
| Jul 18, 2:49 PM EDT | Special Marine Warning | MLB | 86 min | |
| Jul 18, 2:50 PM EDT | Special Weather Statement | MLB | Volusia | 25 min |
| Jul 18, 3:08 PM EDT | Areal Flood Advisory | MLB | Volusia | 2 hr |
| Jul 18, 3:10 PM EDT | Special Marine Warning | MLB | 44 min | |
| Jul 18, 3:13 PM EDT | Special Weather Statement | MLB | Volusia | 32 min |
| Jul 18, 3:28 PM EDT | Special Weather Statement | MLB | Saint Lucie | 32 min |
| Jul 18, 3:42 PM EDT | Special Weather Statement | MLB | Martin | 48 min |
| Jul 18, 3:49 PM EDT | Special Weather Statement | MLB | Saint Lucie | 26 min |
| Jul 18, 3:53 PM EDT | Special Weather Statement | MLB | Okeechobee | 37 min |
| Jul 18, 4:18 PM EDT | Areal Flood Advisory | MLB | Saint Lucie | 117 min |
| Jul 18, 4:23 PM EDT | Special Weather Statement | MLB | Volusia | 37 min |
| Jul 18, 5:02 PM EDT | Special Weather Statement | MLB | Volusia | 28 min |
| Jul 18, 5:16 PM EDT | Areal Flood Advisory | MLB | Volusia | 3 hr |
| Jul 18, 5:33 PM EDT | Special Weather Statement | MLB | Lake | 27 min |
| Jul 18, 7:07 PM EDT | Areal Flood Advisory | MLB | Lake | 3 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.